Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 185, NWS Amarillo, TX

September 27, 2013Armstrong County, Carson County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 27, 2013, 5:19 PM CDT for Armstrong County, Carson County, Randall County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2013, 5:19 PM CDT (22:19 UTC)
Expired
Sep 27, 2013, 6:15 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Carson County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 21 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:55 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 27, 3:55 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT FRI SEP 27 2013

.SHORT TERM...
AN UPPER TROUGH OVER THE CENTRAL ROCKIES CONTINUES TO ADVANCE
EASTWARD TONIGHT. HEIGHT FALLS AHEAD OF THIS SYSTEM HAS RESULTED IN
THE DEEPENING OF A LEE SIDE SURFACE TROUGH...WITH MOISTURE SURGING
INTO THE AREA ON SOUTHERLY SFC WINDS. LIGHT SHOWERS ASSOCIATED WITH
MID LEVEL ASCENT CONTINUE TO MOVE THROUGH THE AREA. EAST OF THIS
BAND OF SHOWERS...SURFACE INSTABILITY HAS INCREASED TO AROUND
500-1200 J/KG OF CAPE. LATEST HIGH-RES MODELS INDICATE STORMS
DEVELOPING LATER THIS EVENING MAINLY ALONG AND EAST OF A BOISE CITY
TO HEREFORD LINE WHERE THEY WILL BECOME MORE WIDESPREAD AS UPPER
LEVEL DYNAMICS, DEEP BOUNDARY LAYER MOISTURE, AND A COLD FRONT
DROPPING SOUTH OUT OF COLORADO COMBINE.

STILL LOOKING LIKE SEVERE WEATHER IS POSSIBLE WITH THESE STORMS GIVEN
DEEP LAYER SHEAR VALUES UP TO 60 KTS. LARGE HAIL AND STRONG WINDS
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS AS THEY WILL CONGEAL
INTO A LINEAR MODE LATE THIS EVENING. THE TORNADO THREAT IS MORE
UNCERTAIN GIVEN THE RATHER HIGH LCLS ALTHOUGH THE POSSIBILITY EXISTS
/ALBEIT SMALL/ FOR A BRIEF TORNADO EITHER FROM DISCRETE SUPERCELL
STORMS OR WITHIN THE LINE OF STORMS. THE THREAT FOR SEVERE WEATHER OVER
THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES IS LOOKING LESS LIKELY
THIS DUE TO STABILIZATION OF THE BOUNDARY LAYER FROM THESE SHOWERS.
HOWEVER WILL KEEP MENTION OF SEVERE STORMS IN THE FORECAST WITH THE
UPPER TROUGH STILL WEST OF THE AREA AND THE PASSAGE OF THE COLD FRONT
NOT EXPECTED UNTIL LATE TONIGHT.

ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES ALSO RAISES CONCERN FOR
FLOODING AND FLASH FLOODING TONIGHT. ALTHOUGH THIS SYSTEM IS RATHER
PROGRESSIVE WHICH LOWERS THE POSSIBILITY FOR FLOODING ISSUES...THE
MEAN DEEP LAYER FLOW ORIENTED NEARLY PARALLEL TO THE APPROACHING COLD
FRONT AND BACKWARD PROPAGATING CORFIDI VECTORS LESS THAN 20 KTS
SUGGESTS THE POTENTIAL FOR STORMS TO BACKBUILD. WILL NOT BE OUT OF
THE QUESTION FOR SOME LOCATIONS TO SEE STORM TOTAL RAINFALL AMOUNTS
BETWEEN A HALF OF AN INCH TO AN INCH...ESPECIALLY OVER THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES.

AS THIS SYSTEM LIFTS NORTHEAST SATURDAY...SHOWERS WILL QUICKLY END BY
THE AFTERNOON. THIS FRONT WILL HAVE SURGED SOUTH OF THE AMA CWA BY
THE MORNING. MUCH COOLER AIR BEHIND THE FRONT WILL RESULT IN A
NOTICEABLY COOLER DAY WITH HIGHS IN THE UPPER 60S TO THE UPPER 70S.
WINDS MAY BE A BIT BREEZY EARLY IN THE DAY ALTHOUGH AS SURFACE HIGH
PRESSURE BUILDS IN...WINDS WILL DIMINISH BY THE EVENING. THIS WILL
LEAD TO A COOL NIGHT WITH LOWS GENERALLY FALLING INTO THE 40S.

.LONG TERM...
THE AREA WILL RESIDE UNDER SEMI-ZONAL FLOW SUNDAY THROUGH THE FIRST
PART OF NEXT WEEK RESULTING IN ANOTHER ROUND OF QUIET AND MILD EARLY
FALL WX. TEMPS WARMING BACK INTO THE 80S ARE EXPECTED WITH LITTLE TO
NO CLOUD COVER. AN UPPER TROUGH MOVES ACROSS THE PLAINS TOWARD THE
END OF THE WEEK ALTHOUGH WHETHER OR NOT THIS AFFECTS THE PANHANDLES
IS STILL UNCERTAIN AS THE 12Z GFS TRACKS THIS LOW MUCH FARTHER NORTH
THAN ITS 06Z RUN. THE 12Z ECMWF ALSO LENDS CREDENCE TO THE GFS AS IT
ALSO DISPLAYS THIS UPPER TROUGH MOVING WELL NORTH OF THE AREA.
NONETHELESS ITS MUCH TOO EARLY TO INSERT ANY POPS ASSOCIATED WITH
THIS SYSTEM AND WILL MAINTAIN A DRY FORECAST. THIS FRONT DOES LOOK
LIKE IT WILL PUSH A COLD FRONT THROUGH THE AREA SOMETIME FRIDAY.

CLK

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT AS AN UPPER LEVEL SYSTEM ADVANCES
TOWARD THE AREA. HEAVY RAINFALL CAN ACCOMPANY THESE STORMS WHICH
CAN PRODUCE BETWEEN A HALF TO AN INCH OF RAINFALL IN SOME LOCATIONS.
A COLD FRONT WILL PUSH THROUGH THE AREA MAINLY AFTER MIDNIGHT WITH
BREEZY NORTHWEST TO NORTH WINDS IN ITS WAKE. WINDS WILL DIMINISH
LATER IN THE DAY SATURDAY AS HIGH PRESSURE SETTLES OVER THE AREA.
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED
OVER THE AREA THIS WEEKEND THROUGH EARLY NEXT WEEK WITH 20 FOOT
WINDS GENERALLY STAYING UNDER 15 MPH.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  70  45  77  50 /  80   0   0   5   5
BEAVER OK                  58  74  44  81  50 /  90   0   0   5   5
BOISE CITY OK              49  70  42  78  44 /  20   0   0   5   5
BORGER TX                  55  74  50  81  54 /  80   0   0   5   5
BOYS RANCH TX              53  73  40  81  49 /  30   0   0   5   5
CANYON TX                  53  71  43  78  49 /  80   5   5   5   5
CLARENDON TX               54  75  50  78  51 /  90  20   5   5   5
DALHART TX                 50  71  41  78  43 /  20   0   0   5   5
GUYMON OK                  53  74  44  80  46 /  70   0   0   5   5
HEREFORD TX                51  72  41  80  49 /  50   0   0   5   5
LIPSCOMB TX                59  76  43  78  48 /  90  10   5   5   5
PAMPA TX                   54  73  48  77  51 /  90  10   5   5   5
SHAMROCK TX                59  79  49  80  51 /  90  30   5   5   5
WELLINGTON TX              60  79  50  82  52 /  90  40   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Sep 27, 2:50 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT FRI SEP 27 2013

OKZ001>003-TXZ001>020-281100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT FRI SEP 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE
ALONG AND EAST OF A BOISE CITY TO HEREFORD LINE WITH STRONG WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL UP TO THE SIZE OF PING PONG BALLS AS
THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE COMPLETELY
RULED OUT. ADDITIONALLY...HEAVY RAIN COULD LEAD TO ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ACROSS THE
SOUTHEAST TEXAS PANHANDLE. HOWEVER THESE STORMS ARE EXPECTED TO BE
BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE FORECAST AND BE READY FOR ACTIVATION THROUGH TONIGHT.

CLK

In the hours before

Special weather statement, Sep 27, 4:45 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT FRI SEP 27 2013

TXZ012-017-272215-
POTTER TX-RANDALL TX-
445 PM CDT FRI SEP 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND SOUTHERN
POTTER COUNTIES UNTIL 515 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BUSHLAND...OR 11 MILES NORTHWEST
OF CANYON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...           BUSHLAND...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 114 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 56 AND 72.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3546 10192 3534 10169 3500 10198 3510 10216
TIME...MOT...LOC 2145Z 214DEG 35KT 3513 10201

14
Special weather statement, Sep 27, 5:10 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT FRI SEP 27 2013

TXZ012-013-272245-
CARSON TX-POTTER TX-
510 PM CDT FRI SEP 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARSON AND EASTERN POTTER
COUNTIES UNTIL 545 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF AMARILLO...MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN POTTER COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3561 10175 3549 10149 3521 10183 3529 10198
TIME...MOT...LOC 2210Z 216DEG 35KT 3532 10182

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:45 PM CDTSpecial Weather StatementAMAPotter30 min
Sep 27, 5:10 PM CDTSpecial Weather StatementAMAPotter35 min
Sep 27, 5:32 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Moore, Potter58 min
Sep 27, 5:43 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter, Roberts47 min
Sep 27, 6:05 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Ochiltree, Roberts3 hr
Sep 27, 6:06 PM CDTAreal Flood AdvisoryAMAArmstrong, Randall3 hr
Sep 27, 6:12 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray33 min
Sep 27, 6:22 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall23 min
Sep 27, 6:28 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts62 min
Sep 27, 6:45 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray60 min
Sep 27, 6:55 PM CDTAreal Flood AdvisoryAMACarson, Donley, Gray3 hr
Sep 27, 5:47 PM CDTSpecial Weather StatementAMATexas28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.